People may use the term drug-induced schizophrenia to refer to psychosis due to drug use. This condition is not actually schizophrenia but is drug-induced psychosis.
A person with schizophrenia has symptoms of psychosis and other thought and behavioral issues that last longer than 6 months. Drug-induced psychosis, by contrast, typically improves shortly after a person stops using the drug that caused the psychosis.
Doctors do not fully understand what causes schizophrenia, but environmental and genetic factors likely play a role. In people already susceptible to schizophrenia, certain drugs may trigger schizophrenia symptoms and psychotic episodes.
Read on to learn more about drug-induced psychosis, including the causes, symptoms, and treatment methods.
The condition some people refer to as drug-induced schizophrenia is actually drug-induced psychosis. A person develops this kind of psychosis because of the effects of drugs on the brain.
Psychosis is a disconnection from reality that causes a person to experience delusions, where they believe untrue things, or hallucinations, where they experience things that are not really there. People with psychosis may also behave in unusual ways. For example, a person who believes the government is following them may become very suspicious or obsess over home security.
Drug-induced psychosis is not schizophrenia, so the term drug-induced schizophrenia is a misnomer.
The symptoms of drug-induced psychosis
However, many people with schizophrenia misuse substances, sometimes as a form of self-medication. This can make it difficult to distinguish between drug-induced psychosis and underlying schizophrenia in a person with a substance use disorder.
Research also suggests that, in some people, drugs
Any drug that changes how a person thinks or behaves or causes a person to become high may trigger psychosis. Some research suggests the
Drugs can change levels of neurotransmitters in the brain, causing the brain to process information in atypical ways. This
Some drugs that may cause psychosis either during use or withdrawal from use include:
- amphetamines such as methylphenidate
- hallucinogens such as LSD
- phencyclidine, or PCP
- opioids such as oxycodone
If someone experiences delusions or hallucinations following drug use, without any other cause for these symptoms, they may meet the criteria for drug-induced psychosis.
These hallucinations and delusions should be in excess of those that simple substance intoxication or withdrawal typically cause. For example, a person who experiences mild hallucinations or changes of consciousness under the influence of LSD might not be experiencing drug-induced psychosis.
Some symptoms include:
- Delusions: This means a person believes things that are demonstrably untrue or very likely to be untrue. They might believe they are a god or that a government entity is pursuing them.
- Hallucinations: A person having hallucinations experiences things that are not there or that other people do not experience. They might hear voices, see things other people do not see, or report smelling things others do not.
- Unusual behavior: People experiencing psychosis often demonstrate unusual behavior based on their delusions and hallucinations. They might appear paranoid, aggressive, or withdrawn.
- Changes in thinking: Psychosis often causes people to have unusual thoughts or resist evidence that their symptoms indicate psychosis.
No test can conclusively diagnose drug-induced psychosis, though drug tests may confirm that a person is under the influence of drugs.
Instead, doctors diagnose the condition based on symptoms. Then, to confirm the diagnosis of drug-induced psychosis, they have a person stop using drugs.
If symptoms disappear, then the psychosis is drug-induced. If they do not, a person may have schizophrenia or another psychotic disorder.
In most cases, symptoms of drug-induced psychosis resolve quickly on their own, with or without treatment. When the drug leaves a person’s body, they generally regain their connection to reality.
However, cocaine, PCP, and amphetamines may cause longer lasting symptoms that take several weeks to go away. In these cases, it can take weeks to determine whether the psychosis is drug-induced.
Some medications may help a person recover faster from drug-induced psychosis. Benzodiazepines and antipsychotics may be effective, but the right drug will depend on the drug that triggered the psychosis. Drugs that stimulate dopamine, such as amphetamines, often respond better to antipsychotics.
A calm, low stress environment may help ease the distress psychosis can cause.
A person should contact a doctor if they experience symptoms of psychosis, no matter what the trigger is. Some signs to look for include:
- suddenly seeing, hearing, or experiencing things others do not
- believing things others think are untrue
- a change in perceptions, behavior, or experience, especially after drug use
- paranoia or anxiety because of beliefs or experiences other people do not share
A person should also contact a doctor if their symptoms come back after they stop taking antipsychotics or if they experience side effects with drugs for psychosis.
The outlook for people with drug-induced psychosis is good. Symptoms usually go away after a person stops using the drug. This often happens within a few hours, but improvement may take several weeks in the case of drugs such as amphetamines, PCP, and cocaine. This is likely with chronic use.
However, the side effects of schizophrenia medication can be difficult to manage, and it is common for people to stop taking their medication. Suicide remains a leading cause of death in people with schizophrenia.
The life expectancy for people with schizophrenia is lower than that of the general population, though estimates of how schizophrenia affects life expectancy vary.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The 988 Suicide and Crisis Lifeline is available 24 hours a day at 988. During a crisis, people who are hard of hearing can use their preferred relay service or dial 711 then 988.
Drug-induced psychosis is not schizophrenia and usually goes away on its own with or without treatment, as long as a person stops using the drug that caused it.
However, a psychotic episode under the influence of drugs may be an early warning sign of schizophrenia or a trigger for schizophrenia in people disposed to the condition.
Seeking treatment for psychotic symptoms can help a person get the right care and reduce the risk that symptoms will negatively impact their life.
A person experiencing any signs of psychosis should contact a mental health professional. If the symptoms are severe or cause a person to contemplate harming themselves or others, they should seek emergency care.